Case discussion: antimony toxicity

July 23, 2012, 11:42 pm

★★★½☆

A 34-Year-Old Man with Intractable Vomiting after Ingestion of an Unknown Substance. Konstantopoulos WM et al. N Engl J Med 2012 Jul 19;376:259-68.

No abstract available

This case, from the Massachusetts General Hospital, describes a patient who developed recurrent vomiting, metabolic acidosis, hepatic failure, and acute renal failure after ingesting tartar emetic (antinomy potassium tartrate) in a attempt to cease drinking alcohol.

The discussion touches on general supportive care of the poisoned patient before focusing on the presentation and management of antinomy poisoning. In her remarks, Dr. Michele Burns Ewald points out that antinomy attacks thiol groups on key enzymes, deactivating them. Tartar emetic is a gastrointestinal irritant that stimulates profuse vomiting. It is also concentrate in the liver, producing hepatitis that can progress to hepatic necrosis.  Cadiotoxicity (EKG changes, prolonged QT interval) can also occur.

This patient was treated with multi dose activated charcoal, since antinomy undergoes enterohepatic recirculation and some samples of tartar emetic have been found to contain quinine and cardiac glycosides. Chelation was initiated using dimercaprol and then DMSA. Because antinomy binds to glutathione, N-acetylcysteine was also administered. At one-month followup, all manifestations of antimony toxicity had resolved.

 

 

Comments are closed.